Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Birmingham, AL

March 12, 2002Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2002, 11:38 AM CST for Montgomery County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 12, 2002, 11:38 AM CST (17:38 UTC)
Expired
Mar 12, 2002, 12:15 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Mar 12, 12:25 PM CSTThunderstorm Wind 55 EGrady, ALSeveral trees and power lines were knocked down in the vicinity of Grady. One carport was blown down and destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121738
SVRBHM
ALC101-121815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 1215 PM CST

* AT 1135 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MONTGOMERY...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  THE CITY OF MONTGOMERY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 12, 11:30 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CST TUE MAR 12 2002

LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW
MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE
REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND
MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT
ACROSS SOUTHERN THIRD OF AREA.

LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD
TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM
SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS
COLD POCKET MOVES INTO THE AREA FROM THE WEST.

WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT
FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY
RAINFALL SE. UPDATE OUT SHORTLY.

.BHM...NONE.

75

In the hours before

Special weather statement, Mar 12, 7:25 AM CST, 4 hours 13 minutes before
ALZ001>050-121430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CST TUE MAR 12 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SHORT WAVE TROUGH...AND SURFACE LOW PRESSURE...WILL MOVE ACROSS
THE GULF COAST STATES THROUGH TOMORROW MORNING.  RAIN AND SCATTERED
THUNDERSTORMS WILL SPREAD ACROSS PORTIONS OF NORTH AND CENTRAL
ALABAMA THROUGH THIS EVENING. ALTHOUGH THERE WILL BE SCATTERED
THUNDERSTORMS...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS.  NO
HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:11 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 12, 12:26 PM CSTSevere Thunderstorm WarningBMXPike64 min
Mar 12, 12:37 PM CSTSevere Thunderstorm WarningBMXTallapoosa53 min
Mar 12, 12:57 PM CSTSevere Thunderstorm WarningBMXBarbour33 min
Mar 12, 1:12 PM CSTSevere Thunderstorm WarningBMXBullock33 min
Mar 12, 1:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min
Mar 12, 2:23 PM CSTSevere Thunderstorm WarningBMXChambers22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.